Alert archive / Hawaii / High Wind Warnings in 2016

High Wind Warning 6, NWS Honolulu, HI

March 29, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 29, 2016, 3:29 PM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2016, 3:29 PM HST (01:29 UTC)
Expired
Mar 30, 2016, 3:22 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWHW70 PHFO 300129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST TUE MAR 29 2016

HIZ028-301430-
/O.UPG.PHFO.WI.Y.0018.000000T0000Z-160330T1600Z/
/O.NEW.PHFO.HW.W.0006.160330T0129Z-160330T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
329 PM HST TUE MAR 29 2016

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM HST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 9 AM HST WEDNESDAY MORNING.

* WINDS...WEST WINDS 30 TO 60 MPH WITH GUSTS TO 75 MPH. STRONGEST
  WINDS WILL OCCUR ABOVE 12 THOUSAND FEET.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE. 

&&

$$
2 follow-up statements
365 
WWHW70 PHFO 301330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED MAR 30 2016

HIZ028-310230-
/O.EXT.PHFO.HW.W.0006.000000T0000Z-160331T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
330 AM HST WED MAR 30 2016

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM HST TODAY.

* WINDS...WEST WINDS 45 TO 75 MPH WITH GUSTS TO 85 MPH. STRONGEST
  WINDS WILL OCCUR ABOVE 12 THOUSAND FEET.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION. THE
  MAUNA KEA ACCESS ROAD HAS BEEN CLOSED TO THE GENERAL PUBLIC
  DURING THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

JACOBSON
256 
WWHW70 PHFO 310122
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST WED MAR 30 2016

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

HIZ028-311430-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-160331T0400Z/
/O.NEW.PHFO.WI.Y.0019.160331T0122Z-160331T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
322 PM HST WED MAR 30 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH 6 PM HST TODAY.

* WINDS...WEST WINDS 40 TO 50 MPH WITH GUSTS TO 55 MPH. STRONGEST
  WINDS WILL OCCUR ABOVE 12 THOUSAND FEET.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION. 
  THE MAUNA KEA ACCESS ROAD HAS BEEN CLOSED TO THE GENERAL 
  PUBLIC DURING THE NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 29, 3:29 PM HST, 0 minutes earlier.

Area forecast discussion, Mar 29, 3:29 PM HST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST TUE MAR 29 2016

.SYNOPSIS...
A DISSIPATING COLD FRONT NEAR MAUI COUNTY WILL CONTINUE TO WEAKEN
OVERNIGHT AS IT MOVES FURTHER DOWN THE ISLAND CHAIN. SCATTERED
SHOWERS WILL CONTINUE TO BE FOUND ALONG AND AHEAD OF THE
FRONT...BUT RAINFALL TOTALS WILL REMAIN LIGHT. HIGH PRESSURE WILL
MOVE OVER THE ISLANDS WEDNESDAY THROUGH THURSDAY...WITH LIGHT
WINDS AND DRY WEATHER PREVAILING. THE HIGH WILL LIFT TO THE NORTH
FRIDAY THROUGH THE WEEKEND...ALLOWING TRADE WINDS TO RETURN ACROSS
THE ISLANDS.

&&

.DISCUSSION...
NO SIGNIFICANT CHANGES TO THE FORECAST THIS AFTERNOON. THE CLOUD
BAND ASSOCIATED WITH THE FRONT IS FALLING APART NEAR MAUI COUNTY
THIS AFTERNOON. SCATTERED SHOWERS REMAIN ALONG THE FRONTAL
BOUNDARY...AND A FEW SHOWERS OUT AHEAD OF THE FRONT WERE PART OF
PRE-FRONTAL CLOUD BANDS. THE MODELS REMAIN IN GOOD AGREEMENT WITH
THE FRONT CONTINUING TO WEAKEN OVER THE NEXT 12 HOURS AS IT MOVES
DOWN THE ISLAND CHAIN.

AN UPPER LEVEL TROUGH PASSING NORTH OF THE ISLANDS IS KEEPING
ELEVATED WINDS ATOP THE BIG ISLAND SUMMITS. THE GFS SHOWED AN
UPTICK IN WINDS FOR THIS AFTERNOON AND OVERNIGHT...AND OVER THE
LAST COUPLE OF HOURS...THE GAGES ON MAUNA KEA HAVE FOLLOWED THAT
TREND. HAVE UPGRADED THE WIND ADVISORY TO A WARNING AGAIN FOR
TONIGHT THROUGH 9 AM WEDNESDAY. IT LOOKS LIKE THE WINDS WILL DIE
DOWN AGAIN VERY LATE TONIGHT OR TOMORROW MORNING.

OTHERWISE NO CHANGE IN FORECAST PHILOSOPHY. BEHIND THE FRONT A
HIGH PRESSURE SYSTEM MOVES OVER THE ISLANDS WEDNESDAY/THURSDAY...
BRINGING LIGHT WINDS AND A DRY AIRMASS TO THE REGION. THE HIGH
MOVES TO THE NORTHEAST FRIDAY/SATURDAY...ALLOWING TRADES TO BUILD
BACK IN ACROSS THE ISLANDS.

&&

.AVIATION...
AIRMET TANGO IS IN EFFECT FOR LOW LEVEL TURBULENCE OVER NORTHEAST
TO EAST SECTIONS OF MAUI COUNTY AND THE BIG ISLAND DUE TO STRONG
WESTERLY WINDS. WINDS ARE EXPECTED TO WEAKEN BY WEDNESDAY MORNING
AND THE AIRMET IS LIKELY TO BE DROPPED BY THEN.

LOW CLOUDS ASSOCIATED WITH A DISSIPATING FRONT OVER AND TO THE
NORTHEAST OF THE STATE WILL BRING ISOLATED MTN OBSC OVER SOUTH
THROUGH WEST SECTIONS OF THE ISLANDS TONIGHT. NO AIRMETS ARE IN
EFFECT FOR MORE EXTENSIVE COVERAGE.

&&

.MARINE...
THE INCOMING NORTHWEST SWELL IS EXPECTED TO BUILD TONIGHT...
BRINGING WARNING LEVEL SURF TO NORTH AND WEST FACING SHORES OF THE
SMALLER ISLANDS...AND THE WEST FACING SHORES OF THE BIG ISLAND.
THE SWELL WILL ALSO BRING SEAS IN EXCESS OF 10 FEET FOR MOST OF
THE COASTAL WATERS...SO A SMALL CRAFT ADVISORY HAS ALSO BEEN
ISSUED. THE SWELL IS EXPECTED TO PEAK WEDNESDAY AND THEN SLOWLY
SUBSIDE THROUGH THE END OF THE WEEK. A SMALL TO MODERATE SOUTH
SWELL TODAY WILL PEAK WEDNESDAY AND DIMINISH THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KONA.

HIGH WIND WARNING UNTIL 9 AM HST WEDNESDAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-ALENUIHAHA
CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:08 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr

Nearby

High Wind Warnings in Hawaii, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.